Meth and PCP

Originally Published: May 6, 2011
Share this
Hi, Alice!

I'm curious about drugs — in particular what happens when you chemically combine methamphetamine and PCP and how it might affect the body. Some places online say they're the same thing, but I'm not so sure.

Curiosity

Dear Curiosity,

Some drugs induce feelings of alertness and activity ("uppers") while others induce feelings of relaxation ("downers"). Methamphetamines, which are sometimes laced with PCP, are uppers and increase heart rate, breathing, and blood pressure. PCP is a hallucinogenic drug which toys with the brain in such a way that it mimics symptoms of schizophrenia. A rising trend in drug use is combining different drugs like these for an enhanced high (known as "polydrug use"). Unfortunately, this is also the leading cause of fatal drug overdoses. Though it may be difficult to find specific information about the interaction between meth and PCP and how it affects the body, combining them could be very dangerous.

Combining drugs, especially those which are unregulated and taken without the supervision of a doctor, has the potential of raising the risk level exponentially. Consider the analogy between the central nervous system (the network of nerves and impulses that keep our bodies functioning) and driving a car. If too much pressure is put on the gas pedal, the car could lose control and crash. In the same way, too many uppers could cause the heart rate and breathing to speed up too much leading to cardiac arrest. On the other hand, if there isn't enough pressure on the gas, the car could stop altogether. Similarly, too many downers could cause the heart and lungs to slow so much that they just stop. When combining uppers, downers, and other types of drugs (i.e., meth and PCP), they don't cancel themselves out, but instead it's like putting pressure on the gas and the brake at the same time. The car/central nervous system has a difficult time coping with the mixed signals and is put under potentially dangerous stress.

Depending on the strength of the drug, the amount consumed, whether it is laced with anything else (a.k.a. the purity of the drug), how it is administered, and the individual's frequency of use, it may have differing effects. Furthermore, even though the high may be subsiding, drugs may remain in the body for awhile and combination effects from other drugs may still occur.

If a person chooses to mix drugs, it should be done slowly and in small amounts to reduce the risk of overdose (though it won't totally eliminate the risk). Also, it may be a good idea to have a buddy that is not using to help if anything appears to be going wrong. Taking these types of drugs alone can be very dangerous to your health, especially if an overdose occurs. If an overdose or bad trip happens, it's particularly important to tell someone, whether it is a friend, public safety officer, or health care professional, what you have taken, as this is the best way to help them help you. Students at Columbia who would like to speak to a health care provider about this topic can contact Medical Services for an appointment at x4-2284 or by logging on to Open Communicator. S/he may also want to speak with a provider at Counseling and Psychological Services by calling x4-2878.

Though some may like to go joy riding, the central nervous system is a sensitive vehicle that can't be insured so take care of it.

Alice